Digestive tract bleeding may signal colon cancer in people taking blood thinners
AP

Digestive tract bleeding may signal colon cancer in people taking blood thinners

From the Worried amid world events? Heed doctor's advice and other health tips series
  • 0
{{featured_button_text}}
Colon Cancer Screening

This undated microscope image provided by the National Institutes of Health shows human colon cancer cells with the cell nuclei stained red.

Bleeding is a common side effect of anticoagulants (blood thinners). However, people with atrial fibrillation (afib) who take the drug for stroke prevention should not ignore any bleeding from their lower gastrointestinal (GI) tract, as it may signal colon cancer. That study finding was published online Feb. 7, 2020, by the European Heart Journal.

Researchers analyzed 125,418 patients who took anticoagulants for afib. Only 2,576 had lower GI bleeding during the first six months of treatment, regardless of age. Yet those who did experience bleeding had 10 times the risk of being diagnosed with colon cancer during the subsequent year compared with those who hadn't had any bleeding.

The researchers added that lower GI bleeding should never be chalked up to side effects from a blood thinner, and that people with afib who take anticoagulants should monitor their stool and visit their doctor if they notice blood or "tarry" black stool.

0
0
0
0
0

Build your health & fitness knowledge

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Related to this story

Most Popular

Get up-to-the-minute news sent straight to your device.

Topics

News Alerts

Breaking News